Dear Ask The Doctor: I was diagnosed with bacterial Pneumonia after having a bad coughing cold for two weeks. The ER gave me an antibiotic called azrithomycin & i took it for those 5 days i was supposed to. 4 days after i went to the ER i went to the hospital for a follow up. I was still having really sharp chest pains on my ribs under my breast near my heart on the right side. So they gave me a perscription for Promethazine- with codeine (cough med). Now it has been one week since i went to the ER & 4 days since ive been taking the cough med. & i still have really sharp pains when i move, breathe, cough, sneeze, or reach for anything at all!!! What should I do? (i never had a fever, & my weezing went away but i still cough up yellow phlem)
Dear Patient: Hello, I understand how concerned you are about your chest pain. Frequent signs and symptoms of pneumonia are chest pain accompanied by chills, fever and a cough that may produce bloody or foul-smelling sputum. When pneumonia occurs with an inflammation of the membranes that surround the lung called pleura, you may have considerable chest discomfort when inhaling or coughing, in other words this Inflammation of the pleura causes breathing to become painful and less effective. This condition is called pleurisy and in my opinion since you had recently a Bacterial Pneumonia it is very possible that you might have this situation. One sign of pleurisy is that the pain is usually relieved temporarily by holding your breath or putting pressure on the painful area of your chest and when you inhale the pain starts again. To treat this condition first we have to get rid of the infection, in this case the Pneumonia, please comply with your follow up visits. Resting and strapping the chest firmly with an adhesive elastic bandage is sometimes recommended; however, it may prevent deep breathing and coughing up of mucus, both of which are necessary to clear the respiratory tract. Anti inflammatory medications and even cortisone drugs are very effective in relieving the inflammation and pain, but your doctor will need to prescribe them. I wish you a prompt recovery.